Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Lipodistrophy and losing weight
May 31, 2002

Dear Doc: I will appreciate your response. I am 38 years old men with HIV since 1986, 1.69 m, 100 Kg (200 lb), CD4 73, and VL 290,000. Taking Kaletra, Stavudine, Sertraline and Lamivudine.

Now I am having problem with "fatty balls" in arms, back, all my thorax and abdomen (I have more or less 18). I have taken 10 different antiviral meds, I have resistance for them. In addition, my stomach is "inflated" all the time; my ribs hurt my abdominal organs. I have read about lipodistrophy and changes in sugar and lipids levels in the blood of people taking HAART. My question is: Could you recommend me some nutrition or medical way for diminishing my fat trouble and avoid sugar complications? I do not know if it is good for me, and how to lose weight. In addition, I practice taekwondo but getting tired faster every time. Thanks a lot Martin GM (Mxico)

Response from Ms. Fields-Gardner

Hello Martin. Some of this sounds very much like odd forms of fat accumulation, particularly if the pressure in your abdomen is from additional fat deposits. In your case, I would talk with your doctor about the potential for use of oral antidiabetic agents. Metformin and glitazone drugs are under investigation by several research groups and many clinicians and patients are making use of them with the hope that patients will experience some relief from fat deposits. Exercise is also likely to be a key factor in enhancing your efforts to get rid of this type of fat.

As far as losing weight goes, it may be that you need to lose weight. However, not all people can afford to diet. Before you impose any restriction on your calorie intake, it is worth getting the physical exam to find out if you can afford to diet.

In addition, I would talk with your doctor about your increasing fatigue with exercise. While this is a very general symptom, it could trigger your doctor to investigate possibilities of lactic acidosis or other problems if other medical issues point in that direction.

Best wishes on this!


Previous
Oxandrin
Next
DHEA

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement